Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 466, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 4, 2005, 1:21 AM CST for Marion County, Alabama. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 4, 2005, 1:21 AM CST (07:21 UTC)
- Expired
- Dec 4, 2005, 2:00 AM CST
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marion County, AL
The radar
The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 4, 1:32 AM CST | HAIL 0.88 | Hackleburg, AL | NICKEL SIZED HAIL REPORTED |
| Dec 4, 1:35 AM CST | TSTM WND DMG | Hackleburg, AL | PORCH OF A MOBILE HOME DAMAGED |
| Dec 4, 1:39 AM CST | HAIL 0.88 | Bear Creek, AL | NICKEL SIZED HAIL REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 3, 10:01 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 637 m²/s²
- 0-3 km storm-relative helicity
- 916 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 040721 SVRBMX ALC093-040800- /O.NEW.KBMX.SV.W.0466.051204T0721Z-051204T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 121 AM CST SUN DEC 4 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MARION COUNTY IN NORTHWEST ALABAMA * UNTIL 200 AM CST * AT 118 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF HACKLEBURG...OR ABOUT 7 MILES NORTH OF HAMILTON...AND MOVING EAST AT 50 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BEAR CREEK. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3427 8803 3416 8802 3419 8766 3429 8767 $$
1 follow-up statement
000 WWUS54 KBMX 040745 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 143 AM CST SUN DEC 4 2005 ALC093-040800- /O.CON.KBMX.SV.W.0466.000000T0000Z-051204T0800Z/ MARION AL- 143 AM CST SUN DEC 4 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CST FOR MARION COUNTY... AT 138 AM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL AND WIND GUSTS OF 60 TO 70 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF WHITEHOUSE...OR ABOUT 9 MILES SOUTHWEST OF HALEYVILLE...MOVING EAST AT 50 MPH. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST SUNDAY MORNING FOR NORTHWESTERN ALABAMA. LAT...LON 3429 8801 3407 8805 3404 8765 3429 8765 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 3, 7:30 PM CST, 5 hours 51 minutes earlier.
Area forecast discussion, Dec 3, 7:30 PM CST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 730 PM CST SAT DEC 3 2005 .UPDATE... CONVECTION IS FINALLY GETTING STARTED ACROSS WESTERN TENNESSEE. UPPER AIR SOUNDINGS AT KJAN AND KBMX SHOW A STRONG CAPPING INVERSION AT 850MB AND 700MB RESPECTIVELY. THIS INVERSION WILL BE HARD TO BREAK AND DO NOT EXPECT ANY STORMS TO DEVELOP ACROSS AREA UNTIL WELL AFTER MIDNIGHT. SPC HAS MOVED SOUTHERN EDGE OF SLIGHT RISK FARTHER NORTHWARD AND ONLY MARION/LAMAR COUNTIES IN A SLIGHT RISK AREA THRU 6 AM SUNDAY. WITH A LATER ARRIVAL OF SHWRS/TSTMS...REDUCED RAIN CHANCES OVERNIGHT FOR MOST AREAS...ESPECIALLY SOUTH OF INTERSTATE 20. WITH STRONG WARM AIR ADVECTION IN PLACE...SURFACE TEMPERATURES WILL NOT LIKELY FALL BELOW MORE THAN A COUPLE OF DEGREES BELOW CURRENT READINGS AND ADJUSTED OVERNIGHT MINIMUM TEMPS UPWARD. && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 58/ROSE
Hazardous weather outlook, Dec 3, 8:32 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 832 PM CST SAT DEC 3 2005 ALZ011>015-017>050-050233- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 832 PM CST SAT DEC 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. COMPLEX WEATHER SYSTEM WILL CONTINUE TO DEVELOP OVERNIGHT WITH POSSIBLE SEVERE THUNDERSTORMS LATE. THE TIME FRAME OF CONCERN WILL BE BETWEEN 2 AND 6 AM FOR NORTHWEST ALABAMA. FOR LOCATIONS GENERALLY ALONG AND NORTH OF INTERSTATE 59 AND WEST OF INTERSTATE 65...WINDS IN THE LOWER LAYERS OF THE ATMOSPHERE WILL FAVOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. THE ISOLATED TORNADO THREAT WILL GENERALLY BE CONFINED TO THE EXTREME NORTHWEST COUNTIES OF MARION AND LAMAR. FOR LOCATIONS ALONG AND EAST OF INTERSTATE 65 AND SOUTH OF INTERSTATE 59...THE SEVERE THUNDERSTORM POTENTIAL HAS DECREASED FOR THE OVER NIGHT HOURS. THIS IS DUE TO THE SLOW MOVING NATURE OF THE DEVELOPING STORM SYSTEM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ON SUNDAY...SEVERE WEATHER IS STILL A CONCERN...WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY THREATS. AT THIS TIME, THE THREAT WILL MAINLY BE FOR AREAS SOUTH OF INTERSTATE 59 AND/OR EAST OF INTERSTATE 65. THE FRONT WILL BE SLOW TO MOVE THROUGH CENTRAL ALABAMA AND THUNDERSTORMS MAY PERSIST THROUGH SUNDAY EVENING. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATE TONIGHT FOR NORTHWEST ALABAMA AND THE REMAINDER OF THE AREA ON SUNDAY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 1:37 AM CST | Severe Thunderstorm Warning | BMX | Winston | 38 min |
| Dec 4, 2:11 AM CST | Severe Thunderstorm Warning | BMX | Winston | 34 min |
| Dec 4, 2:19 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Marion | 26 min |
| Dec 4, 2:33 AM CST | Severe Thunderstorm Warning | BMX | Walker | 42 min |
| Dec 4, 3:40 AM CST | Severe Thunderstorm Warning | BMX | Cherokee | 35 min |
| Dec 4, 12:04 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 26 min |
| Dec 4, 12:26 PM CST | Severe Thunderstorm Warning | BMX | Talladega | 34 min |
| Dec 4, 12:38 PM CST | Severe Thunderstorm Warning | BMX | Bibb | 19 min |
| Dec 4, 1:02 PM CST | Severe Thunderstorm Warning | BMX | Clay, Talladega | 28 min |
| Dec 4, 1:38 PM CST | Severe Thunderstorm Warning | BMX | Fayette | 37 min |
| Dec 4, 1:54 PM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 36 min |
| Dec 4, 2:20 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Shelby, Talladega | 40 min |
| Dec 4, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Walker | 30 min |
| Dec 4, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 34 min |
| Dec 4, 2:30 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 15 min |
| Dec 4, 3:00 PM CST | Severe Thunderstorm Warning | BMX | Clay, Talladega | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.